Georgia, 2007Hail and Damaging Winds in Georgia, September 14, 2007
September 14, 2007 · NWS FFC · 9 events in 5 counties and zones
A stationary front was draped across North Georgia. The remnants of Hurricane Humberto tracked from southern Louisiana during the morning, across central Mississippi during the day, and into northern Alabama and northwest Georgia by evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was draped across North Georgia. The remnants of Hurricane Humberto tracked from southern Louisiana during the morning, across central Mississippi during the day, and into northern Alabama and northwest Georgia by evening. Meanwhile, a strong fall cold front was moving rapidly southeast from the central plains. The right quadrant of the remnants of Hurricane Humberto tracked across northwest Georgia bringing heavy rain to that portion of the state. Rainfall amounts of four to six inches occurred across the far northwest portion of Georgia, especially in Murray, Whitfield, and northwestern Fannin counties, but average amounts in this area were more in the two to three inch range. Some roads were flooded as a result. In addition, during the afternoon heating, a few thunderstorms became severe across north Georgia producing marginally severe hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 14, 4:30 AM EST, 24 minutes earlier.
Area forecast discussion, Sep 14, 4:30 AM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT FRI SEP 14 2007
.SHORT TERM /TODAY THROUGH SUNDAY/...
TROPICAL DEPRESSION HUMBERTO...CURRENTLY PUSHING ACROSS CENTRAL
MS...WILL CONTINUE TO TRACK EAST-NORTHEASTWARD INTO NORTHWEST GA
BY THIS EVENING. THE MAIN CONCERN IS THE POTENTIAL FOR HEAVY
RAINFALL AND SLIGHT RISK OF FLOODING...ESPECIALLY FOR THOSE AREAS
EAST-NORTHEAST OF THE CENTER WHERE STRONG DIFFLUENT FLOW ALOFT
AND A WEAK SURFACE BOUNDARY WILL COMBINE TO SUPPORT TRAINING OF
CELLS. AT THIS TIME DUE TO LACK OF STRONG INSTABILITIES...IT APPEARS
RAINFALL AMOUNTS WILL REMAIN MODERATE...WITH WIDESPREAD AMOUNTS OF
1 TO 2 INCHES (ISOLATED HIGHER AMOUNTS OF 3 INCHES POSSIBLE) EXPECTED
ACROSS THE NORTHERN THIRD OF GA...MAINLY ALONG AND NORTH OF A CARROLLTON
TO ATLANTA TO ATHENS LINE. EXPECTING GENERALLY AN INCH OR LESS FURTHER
SOUTHWARD. THESE RAINFALL AMOUNTS SHOULD ONLY HELP TO BRING SOME RELIEF
TO THE 14+ INCHES OF RAINFALL DEFICIT EXPERIENCED SO FAR THIS YEAR.
HOWEVER...WILL AFTER MONITOR CLOSELY THE MOUNTAINS OF NORTH GA FOR
THE POTENTIAL FLASH FLOOD THREAT THROUGH THIS EVENING. EXPECTING
MOSTLY WIDESPREAD RAIN/SHOWERS AND ONLY THE ISOLATED TO OCCASIONAL
SCATTERED EMBEDDED TSTM DUE TO LACK OF STRONG INSTABILITIES
(400-800 SBCAPE/1500-2200 MUCAPE...-1 TO -2 LIS). THE RAIN
SHOWERS WILL BEGIN TO TAPER OFF BY LATE EVENING AS THE DEEPER
MOISTURE BEGINS TO LIFT OFF TO THE NE AND A COLD FRONT BEGINS TO
PUSH IN FROM THE NW. THE GFS PUSHES THE FRONT THROUGH THE FORECAST
AREA BY EARLY SATURDAY MORNING...WITH SOME INDICATIONS IT MAY
STALL OVER THE FAR SE REACHES OF THE FORECAST AREA TEMPORALLY ON
SATURDAY. WILL HOLD ONTO A SLIGHT CHANCE SHOWER DOWN THAT WAY ON
SATURDAY...THEN CLEAR ALL RAIN CHANCES BY SATURDAY EVENING AS THE
COOLER/DRIER AIR SPREADS SOUTHWARD. THE MUCH COOLER AIRMASS BEHIND
THE FRONT WILL PLUMMET SUNDAY MORNING LOWS INTO THE 50S NORTH AND
CENTRAL...60S FURTHER SOUTH. LEANED TOWARD THE WARMER HIGHS AND
WETTER SIDE OF GUIDANCE THROUGH THE PERIODS.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COOL DOME OF HIGH PRESSURE WILL SETTLE OVER THE NE STATES ON
SUNDAY AND MAINTAIN A DRY/COOL NELY FLOW THROUGH TUESDAY. GFS
CONTINUES TO SHOW AN EASTERLY WAVE ADVECTING DEEP TROPICAL
MOISTURE INTO THE FORECAST AREA BY MID WEEK...RESULTING IN A
CHANCE OF SHOWERS FOR WEDNESDAY AND THURSDAY. MAY SEE AN ISOLATED
THUNDERSTORM OR TWO DURING MAX HEATING...OTHERWISE EXPECTING MAINLY
ANOTHER OPPORTUNITY FOR A MUCH NEEDED DEFICIT RELIEVING RAIN.
&&
.AVIATION...
LOOK FOR CIGS GENERALLY IN THE IFR TO LOW MVFR RANGE THIS
MORNING...LIFTING INTO LOW VFR RANGE BY NOON. CURRENTLY...VSBYS
GENERALLY 6 MILES OR BETTER MOST PLACES...BUT SUSPECT WILL CONTINUE
TO SEE SOME AREAS FLIRT WITH VSBYS IN THE 3 TO 5 MILE RANGE INTO
LATE MORNING...ESPECIALLY IF PRECIP MOVING OUT OF ALABAMA BECOMES
MORE WIDESPREAD OVER OUR AREA. WILL KEEP A CLOSE EYE ON RADAR...BUT
THINKING WILL INCLUDE MENTION OF SOME LIGHT RAIN MOST TAF SITES
THIS MORNING. AS HEATING BECOMES MORE OF A FACTOR THIS
AFTERNOON...PLAN TO TEMPO SHWR/TSTORM ALL TAF SITES AFTER 18Z. LIGHT
SE TO S WINDS THIS MORNING...BUT FAVORING S TO SW DIRECTION THIS
AFTERNOON WITH SPEED GENERALLY AROUND 10 KTS MOST PLACES.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 82 66 82 58 78 / 80 60 10 5 5
ATLANTA 81 65 82 59 81 / 90 60 5 5 5
BLAIRSVILLE 76 64 80 54 78 / 100 50 10 5 5
CARTERSVILLE 81 63 84 54 83 / 100 50 10 5 5
COLUMBUS 86 71 87 64 85 / 80 40 10 5 5
GAINESVILLE 79 65 82 58 77 / 90 60 10 5 5
MACON 87 70 89 65 85 / 70 50 10 5 5
ROME 82 65 85 54 85 / 100 40 10 5 5
PEACHTREE CITY 82 65 84 56 82 / 90 60 5 5 5
VIDALIA 88 73 88 69 84 / 50 40 20 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Sep 14, 4:35 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT FRI SEP 14 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 AM EDT FRI SEP 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON AND
EVENING.
.SYNOPSIS...
THE REMNANTS OF AN OLD FRONTAL BOUNDARY STRETCHING FROM THE
CAROLINAS ACROSS EXTREME NORTH GEORGIA INTO NORTH CENTRAL ALABAMA WILL
CONTINUE TO DRIFT NORTHWARD AS THE REMAINS OF TROPICAL DEPRESSION
HUMBERTO MOVES NORTHEAST OUT OF MISSISSIPPI.
.PRIMARY HAZARDS...
HEAVY RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL BE THE
MAIN HAZARDS ASSOCIATED WITH THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS PRODUCING HEAVY DOWNPOURS COULD RESULT IN MINOR
FLOODING OF SMALL CREEKS AND STREAMS...AND LOCALIZED STREET
FLOODING...ESPECIALLY ALONG LOW LYING...POOR DRAINAGE AREAS.
WHILE THUNDERSTORMS COULD OCCUR ANYTIME TODAY...THE GREATER
THREAT WILL BE BETWEEN 2 PM AND 10 PM.
.DISCUSSION...
A MOIST AIRMASS COUPLED WITH AN OLD SURFACE BOUNDARY STRETCHING
ACROSS EXTREME NORTH GEORGIA AND THE REMAINS OF TROPICAL DEPRESSION
HUMBERTO...WILL COMBINE TO PRODUCE WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA
TODAY. LIFTED INDICES ARE EXPECTED TO BE IN THE -1 TO -3 RANGE
THIS AFTERNOON...WITH CAPES OF 1000 TO 2000. A FEW OF THE
THUNDERSTORMS COULD BE STRONG...BUT ARE EXPECTED TO STAY BELOW
SEVERE LIMITS AT THIS TIME. HOWEVER...WITH PRECIPITABLE WATER
VALUES AROUND 2 INCHES...THUNDERSTORMS DUMPING HEAVY RAIN COULD
RESULT IN MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
GEORGIA SATURDAY AND TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS
AREAWIDE AGAIN WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Sep 14, 3:44 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 AM EDT FRI SEP 14 2007
GAZ003>005-140930-
444 AM EDT FRI SEP 14 2007
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITFIELD...CATOOSA
AND MURRAY COUNTIES UNTIL 530 AM EDT...
AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VARNELL...MOVING NORTHEAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR ACROSS WHITFIELD...CATOOSA AND MURRAY COUNTIES...INCLUDING THE
CITIES OF CITIES OF KEITH... DAWNVILLE... TUNNEL HILL...DALTON
...VARNELL...COHUTTA...SUMAC...CRANDALL AND GREGORY. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.
Event by event
3 thunderstorm wind, 3 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Murray
- When
- September 14, 4:54 AM EST to 9:30 AM EST
- Where
- Murray County, Sumac to Gregory
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 34.880, -84.780
The Murray County 911 Center reported that heavy rain had caused portions of Georgia Highway 225 near Northwest Elementary School Road to become flooded and closed.
Heavy Rain, Whitfield
- When
- September 14, 4:54 AM EST to 9:30 AM EST
- Where
- Whitfield County, 2 mi N of Dalton to 6 mi N of Dalton
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 34.799, -84.950
The Whitfield County 911 Center reported that heavy rain, on the order of three to four inches across the area in a four hour period, had resulted in road closures in the north part of Dalton, specifically Willowdale Road at U.S. Highway 41, and also a little further north along Georgia Highway 71, Cleveland Highway, near Wailing Road.
Thunderstorm Wind, Whitfield
- When
- September 14, 1:18 PM EST to 1:40 PM EST
- Where
- Whitfield County, Carbondale to Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.650, -84.980
The Dalton Citizen reported that trees were down at several locations within the county, including in Dalton at Houston Valley Road and Trickum Road. Isolated power outages caused by trees down on power lines resulted in a handful of residents losing power.
Thunderstorm Wind, Murray
- When
- September 14, 1:30 PM EST to 1:50 PM EST
- Where
- Murray County, 6 mi SW of Holley to Cisco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.589, -84.894
The Daily Citizen of Dalton reported that many trees were down across both the northern and southern portions of the county.
Lightning, Murray
- When
- September 14, 2:00 PM EST
- Where
- Murray County, Chatsworth
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -84.770
The Murray County Emergency Management Director reported that lightning struck the fire station. Several radios and computers were damaged.
Hail, Carroll
- When
- September 14, 2:08 PM EST to 2:09 PM EST
- Where
- Carroll County, 1 mi S of Villa Rica to 1.5 mi SE of Villa Rica
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.715, -84.920
A storm spotter observed penny-sized hail while traveling along Interstate-20 south of Villa Rica near the Douglas county line.
Hail, Douglas
- When
- September 14, 2:49 PM EST to 2:50 PM EST
- Where
- Douglas County, 3 mi E of Douglasville to Lithia Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.750, -84.698
A storm spotter observed penny-sized hail while traveling along Interstate-20 east of Douglasville near Lee Road. A wind gust of 51 mph was also measured by an on board mounted anemometer.
Thunderstorm Wind, Henry
- When
- September 14, 4:08 PM EST to 4:12 PM EST
- Where
- Henry County, Stockbridge to Whitehouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.550, -84.230
The public reported that at least seven large trees, some as large as two to three feet in diameter, were down in the Stockbridge area. One tree was down across Pinehurst Drive. Several street signs were also blown down in the area.
Hail, Henry
- When
- September 14, 4:08 PM EST to 4:10 PM EST
- Where
- Henry County, Stockbridge to 3 mi E of Stockbridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.550, -84.230
The public reported penny-sized hail in the Stockbridge area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 14 to 20, 20074 injured · $50,000 · 1 event
- Lightning Strike in Florida, September 14, 2007$100,000 · 1 event
- Hurricane in Georgia, September 14, 200743 events
- Tornado and Damaging Wind in South Carolina, September 14, 2007$10,000 · EF1 · 2 events
- Tornado in Virginia, September 14, 2007$30,000 · EF0 · 1 event
- Tornadoes and Flash Flooding in North Carolina, September 14, 2007$5,000 · EF0 · 22 events
- Damaging Wind in Alabama, September 14, 2007$20,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, September 14, 2007$5,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, September 14, 2007$3,000 · 1 in hail · 3 events
- Heavy Rain in Alabama, September 14, 20072 events
- High Surf in American Samoa, September 14 to 19, 20072 events
- Hail and Damaging Wind in South Carolina, September 14, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60121, 60122, 60717, 60715, 60646, 60180, 60178, 60184, 60185.